Alert archive / Utah / Wind Advisories in 2018

Wind Advisory 20, NWS Salt Lake City, UT

November 7, 2018

NWS Salt Lake City, UT issued this wind advisory at Nov 7, 2018, 2:58 PM MST. It took effect at Nov 8, 2018, 12:00 AM MST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2018, 2:58 PM MST (21:58 UTC)
In effect from
Nov 8, 2018, 12:00 AM MST
Expired
Nov 8, 2018, 10:00 PM MST
In force
22 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

846 
WWUS75 KSLC 072158
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 PM MST Wed Nov 7 2018

UTZ019-081300-
/O.NEW.KSLC.WI.Y.0020.181108T0700Z-181109T0500Z/
Utahs Dixie and Zion National Park-
Including the city of St George
258 PM MST Wed Nov 7 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM MST
THURSDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from midnight tonight to 10 PM MST
Thursday.

* AFFECTED AREA...Utah's Dixie except for St. George. St. George
  is not in this Wind Advisory.

* WINDS...Northeast wind gusts up to 50 mph.

* TIMING...Strengthening overnight, peaking Thursday morning, but
  persisting into Thursday evening before diminishing.

* IMPACTS...The strongest winds are expected along the Interstate
  15 corridor from the town of Washington to the Iron county line,
  as well as along the Bull Valley and Beaver Dam mountains. Those
  participating in outdoor activities should be prepared for
  strong wind gusts. Wind sensitive operations may be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
384 
WWUS75 KSLC 081053
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
353 AM MST Thu Nov 8 2018


UTZ019-082300-
/O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/
Utahs Dixie and Zion National Park-
Including the city of St George
353 AM MST Thu Nov 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...Utah's Dixie except for St. George. St. George 
  is not in this Wind Advisory.

* WINDS...Northeast wind gusts up to 50 mph.

* TIMING...Gusty winds continuing through today before diminishing
  this evening.

* IMPACTS...The strongest winds are expected along the 
  Interstate 15 corridor from the town of Washington to the Iron 
  county line, as well as along the Bull Valley and Beaver Dam 
  mountains. Those participating in outdoor activities should be 
  prepared for strong wind gusts. Wind sensitive operations may 
  be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
040 
WWUS75 KSLC 081526
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
826 AM MST Thu Nov 8 2018

UTZ019-090000-
/O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/
Utahs Dixie and Zion National Park-
Including the city of St George
826 AM MST Thu Nov 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...Utah's Dixie except for St. George. St. George 
  is not in this Wind Advisory.

* WINDS...Northeast wind gusts up to 50 mph.

* TIMING...Gusty winds continuing through today before 
  diminishing this evening.

* IMPACTS...The strongest winds are expected along the 
  Interstate 15 corridor from the town of Washington to the Iron 
  county line, as well as along the Bull Valley and Beaver Dam 
  mountains. Those participating in outdoor activities should be 
  prepared for strong wind gusts. Wind sensitive operations may 
  be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
855 
WWUS75 KSLC 082155
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 PM MST Thu Nov 8 2018

UTZ019-090500-
/O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/
Utahs Dixie and Zion National Park-
Including the city of St George
255 PM MST Thu Nov 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...Utah's Dixie except for St. George. St. George 
  is not in this Wind Advisory.

* WINDS...Northeast wind gusts up to 50 mph.

* TIMING...Gusty winds continuing until mid to late evening, then
  diminishing.

* IMPACTS...The strongest winds are expected along the 
  Interstate 15 corridor from the town of Washington to the Iron 
  county line, as well as along the Bull Valley and Beaver Dam 
  mountains. Those participating in outdoor activities should be 
  prepared for strong wind gusts. Wind sensitive operations may 
  be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
885 
WWUS75 KSLC 090450
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
950 PM MST Thu Nov 8 2018

UTZ019-090600-
/O.EXP.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/
Utahs Dixie and Zion National Park-
Including the city of St George
950 PM MST Thu Nov 8 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING...

Winds across Washington County will gradually diminish through the
night. However, gusts to around 40 mph are still possible through
around midnight.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:13 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 7, 9:13 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
913 AM MST Wed Nov 7 2018

.SYNOPSIS...Northwest flow aloft will remain in place through the
middle of the week, maintaining largely tranquil conditions across
the forecast area, along with near to slightly below normal
temperatures. A dry cold front will cross the area late Wednesday
into Thursday.

&&

.DISCUSSION...
Potential Impacts...
* Enhanced canyon/downslope winds outlying Washington County tonight
  and tomorrow.

Antecedent Conditions...
Exceptional Drought is occurring near the Four Corners, with
Extreme Drought across Weber County, Uinta Basin, and southeast of
Provo. The remainder of the state is under Severe Drought, with
exception of southwest Utah and near the Wyoming border which is
under Moderate Drought.

Big Picture...
During the past 5 days, the pattern across the Pacific has been
progressive from Asia into the Gulf of Alaska, with a southeast
Pacific ridge dominating. A broad trough extends across the CONUS.

MDCARS 400mb-200mb aircraft observations reveal a 80-120kt cyclonic
jet from the Washington coast through the central Rockies.

Local Observations...
12Z KSLC RAOB shows a mixed layer above the nocturnal inversion
to about 620mb. Several strong subsidence inversions aloft, with
near saturation atop the mix layer. Winds are moderately strong
and uniform out of the west-northwest.

Precipitable Water values range from 0.10"-0.15" mountains to
0.20"-0.30" valleys.

An expansive 1030mb surface anticyclone is centered across
the Great Plains, with a fairly deep surface trough from Arizona
into California. This is supporting a 11mb northeasterly pressure
gradient across the state. 850-700mb Saturated Equivalent
Potential Temperature and streamlines support a stalled boundary
across central Utah, with the next cold front approaching from
near Boise.

24 hour trends:
* Precipitable Water little changed
* Temperatures are 5-15F cooler
* RH values are 20-40% higher, except 10-20% lower some mountain
  sites

Forecast...
Going forecast in good shape.

Height falls overhead today on the approach of the first of two
waves embedded in northwesterly flow. Considering this and the 12Z
RAOB along with SREF instability probabilities, expect to see
shallow convection across the north today. However the chance for
measurable precipitation seems remote so kept PoPs just below
mentionable thresholds.

The aforementioned upstream boundary should cross northern Utah
this afternoon as the first wave pivots overhead. A trailing
northerly wave will give another push, supporting the cold fronts
progression into Arizona later tonight.

Canyon/Downslope winds should be monitored for outlying Washington
County tonight and tomorrow with the passage of the cold front.
Pressure gradient between Cedar City and Grand Canyon increases
to about 10mb, while 700mb winds increase to 30-35kts and 700mb
cold advection brings temperatures from +1C this evening to -5C
tomorrow. These parameters support Wind Advisory gusts from local
studies.

The Froude number from the KCDC NAM Bufkit sounding remains below
1 which suggests flow remains blocked favoring a scenario
supporting just canyon winds. However, FV3 BUFKIT forecast
sounding at KCDC shows a well-defined critical layer (inversion)
near ridgetop level.

High Resolution Model suite suggests winds in canyon and
downslope areas of outlying Washington county sustained 30-40 kts,
with the HREF mean also near these values. These values are
typically at the extreme high end of the event potential. Will
continue to assess this event while preparing the afternoon
forecast package.

&&

.PREVIOUS DISCUSSION...
Cyclonic northwest flow continues to prevail across the
Intermountain West early this morning. A shortwave trough evident
in water vapor imagery is noted digging through the Pacific
Northwest, and will push a mostly dry cold front through the
forecast area later today through tonight. This will usher a cool
and dry airmass into the region which will keep temperatures below
climo through the latter half of the week into the upcoming
weekend.

Biggest change in global guidance over the last 24 hours keys in
on further amplification of the long wave pattern across the
western CONUS next weekend. In large, latest trends are depicting
the eastern pacific ridge building further north along the Britcol
coast in response to deepening of a closed low oriented near the
Aleutians...this increasing the potential of a continental based
short wave clipping far northeastern Utah come Sunday. Even with
this, chances of precip remain slim, but colder temps are trending
more likely.

Thereafter, persistence rules...dry northwesterly flow aloft looks
to dominate the western CONUS through the remainder of the extended
period. Amplification/location of the mean ridge does show signs of
flattening/moving onshore next week, but significance of that
remains fairly uncertain (and not game changing for now).

&&

.AVIATION...
The SLC terminal will see VFR conditions throughout the day with
some scattered clouds. Southeast winds are expected to shift to
the northwest between 18Z and 20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Seaman/Merrill
AVIATION...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.